Maine, 2006

Hail and Damaging Winds in Maine, December 1, 2006

December 1, 2006 · NWS GYX · 3 events in 2 counties and zones

A cold front moving through New England on the evening of Friday, December 1, produced many reports of wind damage and even some large hail due to strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A cold front moving through New England on the evening of Friday, December 1, produced many reports of wind damage and even some large hail due to strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 1, 3:35 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Dec 1, 3:35 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
335 PM EST FRI DEC 1 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
VERY ACTIVE WEATHER CONTINUES IN THE SHORT TERM. SFC COLD FRONT
CONTINUES TO PUSH SLOWLY SOUTHWESTWARD THIS AFTERNOON INTO
SOUTHERN NH WITH TEMPS CONTINUING TO FALL ACROSS MOST OF FORECAST
AREA. HAVE GOTTEN SOME REPORTS OF MIXED PRECIP IN MTNS THIS
AFTERNOON. TO THE WEST...LOW PRESSURE CONTINUES TO MOVE EAST WITH
VERY ACTIVE WEATHER.

AS LOW AND ASSOCIATED FRONT MOVE RAPIDLY EAST THIS AFTERNOON AND
EVENING...HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS WILL MOVE ACROSS
AREA. THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS MOST OF AREA
AS COLD AIR SEEMS TO BE FAIRLY WELL ENTRENCHED. THE EXCEPTION IS
ACROSS SOUTHERN NH AND EXTREME SW MAINE WHERE TODAYS FRONT MAY
MOVE BACK NORTHWARD AS A WARM FRONT AS LOW MOVES EAST.

THE LOW INTENSIFIES TONIGHT AND STRONG NORTHWEST WINDS WILL FOLLOW
FRONTAL PASSAGE. STRONG WINDS ALOFT WILL MIX DOWNWARD FOLLOWING
PASSAGE OF LOW AND EXPECT GUSTY WIND WILL CONTINUE THROUGHOUT THE
DAY SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
STRONG GRADIENT AND COLD AIR ADVECTION WITH ALIGNED LOW LEVEL WIND
REGIEME WILL EASE DURING THE MID/LATE EVENING HOURS SAT. NEXT
WEATHER PROBLEM IS THE STRENGTH AND PROXIMITY OF SFC LOW THAT
FORMS OFF THE NORTHERN FLORIDA COASTLINE LATE SAT NIGHT BEFORE
MOVING TO THE NE. MODELS A TAD MORE AMPLIFIED WITH THE 12Z
SUITE...BRINGING -SN TO ALL PORTIONS OF THE FORECAST AREA MONDAY.
INVERTED TROUGH AND LOW LEVEL MOISTURE FIELD ALONG WITH STEEPENING
LOW LEVEL LAPSE RATES MAY ENHANCE PRECIPITATION NEAR THE COAST -
BUT THIS IS WAY TOO EARLY TO CONFIRM.

SURFACE LOW GRADUALLY PULLS E WELL OFF THE COASTLINE MON NIGHT.
THEREAFTER...A SIGNIFICANT MID LEVEL TROUGH REMAINS IN THE E
THROUGH MUCH OF THE WORKWEEK. SO...IF ANY OF THE SHORT WAVES
DIGGING INTO THE TROUGH PHASES...MORE SN POSSIBLE FOR THE FORECAST
AREA.

WARM AIR MAY TAKE A SHOT BACK AT THE NE BY NEXT WEEKEND AS RIDGE
BUILDS ACROSS THE COUNTRY.
&&

.AVIATION...IFR CONDITIONS TONIGHT WITH LOW CLOUDS AND
FOG...FOLLOWED BY A PERIOD OF HEAVY RAIN AND POSSIBLE
THUNDERSTORMS. CONDITIONS SHOULD IMPROVE TO VFR BY MORNING EXCEPT
IN THE MOUNTAINS CLOUDS AND SNOW SHOWERS WILL PERSIST. &&

.MARINE...GALES EXPECTED THROUGH SAT EVENING.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY FROM 3 AM TO 7 PM EST SATURDAY FOR MEZ007>009-
     012>014-018>028.

NH...WIND ADVISORY FROM 3 AM TO 7 PM EST SATURDAY FOR NHZ001>010-
     013-014.

MARINE...GALE WARNING UNTIL 7 PM EST SATURDAY FOR ANZ150.
&&

JC/JJ
Hazardous weather outlook, Dec 1, 2:58 PM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
258 PM EST FRI DEC 1 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-022000-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
258 PM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE
AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER
MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL CROSS SOUTHERN NEW HAMPSHIRE AND
SOUTHWEST MAINE LATE THIS EVENING. SHOWERS AND SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS NEW HAMPSHIRE AND WESTERN MAINE.
A FEW OF THESE STORMS MAY CONTAIN DAMAGING WINDS THROUGH LATE THIS
EVENING ACROSS SOUTHERN NEW HAMSPHIRE AND PERHAPS EXTREME
SOUTHWEST MAINE.

LOCALLY HEAVY RAINFALL MAY OCCUR IN THE MOUNTAINS AND FOOTHILLS OF
NORTHERN NEW HAMPSHIRE AND WESTERN MAINE THROUGHT LATE THIS
EVENING. THERE MAY BE SHARP RISES ON SMALL RIVERS AND STREAMS.

MIXED PRECIPITATION MAY FALL ACROSS PORTIONS OF THE
MOUNTAINS...FOOTHILLS AND CENTRAL INTERIOR TONIGHT. TRAVEL MAY
BECOME DIFFICULT.

A GALE WARNING REMAINS IN EFFECT ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND ADVISORY IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.

JC

In the hours before

Special weather statement, Dec 1, 6:49 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
649 PM EST FRI DEC 1 2006

NHZ003-005>009-020030-
BELKNAP-MERRIMACK-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN
GRAFTON-SULLIVAN-
649 PM EST FRI DEC 1 2006

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...SULLIVAN
COUNTY...MERRIMACK COUNTY...GRAFTON COUNTY AND CARROLL COUNTY THROUGH
730 PM EST...

AT 649 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF
CLAREMONT...MOVING NORTHEAST AT 55 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT WILGUS STATE PARK...UNITY...PLAINFIELD...
NEWPORT...CLAREMONT...CORNISH...SUNAPEE.. .GRANTHAM...CROYDON AND
WILMOT THROUGH 730 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

HAYES
Local storm report, Dec 1, 7:10 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
710 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     CLAREMONT               43.38N 72.35W
12/01/2006                   SULLIVAN           NH   LAW ENFORCEMENT

            LARGE BRANCHES DOWN RT 120 NEAR CLAREMONT

0700 PM     TSTM WND DMG     CORNISH                 43.80N 70.80W
12/01/2006                   YORK               ME   LAW ENFORCEMENT

            LARGE BRANCHES DOWN NEAR CORNISH.

&&

KIRKA
Special weather statement, Dec 1, 7:30 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
730 PM EST FRI DEC 1 2006

NHZ004-006-009-020200-
BELKNAP-NORTHERN CARROLL-SOUTHERN CARROLL-
730 PM EST FRI DEC 1 2006

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND CARROLL COUNTY
THROUGH 900 PM EST...

AT 730 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES WEST OF NEW
HAMPTON...MOVING NORTHEAST AT 60 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT NEW HAMPTON...MEREDITH...MOULTONBOROUGH...
SANDWICH...TAMWORTH...MADISON...EATON...CONWAY...ALBANY AND NORTH
CONWAY THROUGH 900 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Dec 1, 7:34 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
734 PM EST FRI DEC 1 2006

NHZ001-002-020200-
NORTHERN COOS-SOUTHERN COOS-
734 PM EST FRI DEC 1 2006

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 900 PM EST...

AT 734 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 12 MILES NORTH OF
LANCASTER...MOVING NORTHEAST AT 60 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT BRUNSWICK SPRINGS...STRATFORD...STARK...
NORTH STRATFORD...GROVETON...GUILDHALL...MILLSFIELD... DUMMER...
COLEBROOK AND ERROL THROUGH 900 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN
ADDITION...UP TO AN INCH OF RAIN COULD FALL IN LESS THAN 30 MINUTES.
THIS MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL
AS SHARP RISES ON SMALL RIVERS...CREEKS AND STREAMS.

HAYES
Special weather statement, Dec 1, 7:47 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
747 PM EST FRI DEC 1 2006

MEZ018-023-NHZ010-013-014-020215-
COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-INTERIOR
YORK-STRAFFORD-
747 PM EST FRI DEC 1 2006

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY
AND ROCKINGHAM COUNTY THROUGH 915 PM EST...

AT 747 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 4 MILES EAST OF
CONCORD...MOVING NORTHEAST AT 60 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT CANDIA...DEERFIELD...NORTHWOOD...
BARRINGTON...ROCHESTER...MILTON....SPRINGVALE...SHAPLEIGH AND
SANFORD THROUGH 915 PM EST.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED. IN ADDITION...UP TO THREE-QUARTERS OF AN INCH OF
RAIN MAY FALL IN LESS THAN 30 MINUTES...RESULTING IN LOCALIZED
STREET FLOODING...AS WELL AS SHARP RISES ON CREEKS AND STREAMS.

HAYES
Local storm report, Dec 1, 8:17 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
817 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     ALTON                   43.45N 71.22W
12/01/2006                   BELKNAP            NH   PUBLIC

            LARGE BRANCHES DOWN

&&

HAYES

The radar

The Portland,ME radar (KGYX), 62 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, York

When
December 1, 8:20 PM EST to 8:23 PM EST
Where
York County, Shapleigh
Measured
0.75 in hail
Reported by
Public
Coordinates
43.530, -70.850

Large hail was reported by the public in Shapleigh.

Thunderstorm Wind, York

When
December 1, 8:50 PM EST to 8:54 PM EST
Where
York County, Kennebunk
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.380, -70.550

A spotter reported an estimated wind gust of 60 mph.

Thunderstorm Wind, Cumberland

When
December 1, 8:53 PM EST to 8:57 PM EST
Where
Cumberland County, Cape Elizabeth
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.570, -70.200

A spotter in Cape Elizabeth reported a measured thunderstorm wind gust of 65 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9124, 9125, 9126.